Colorado, 2021

Damaging Winds in Colorado, September 12, 2021

September 12, 2021 · NWS GLD · 2 events in 2 counties and zones

On September 12th, a cold front moved through east-central Colorado allowing for evening thunderstorms to develop in the area. These thunderstorms produced wind gusts up to 60 mph as well as with pea sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On September 12th, a cold front moved through east-central Colorado allowing for evening thunderstorms to develop in the area. These thunderstorms produced wind gusts up to 60 mph as well as with pea sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 12, 1:50 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 12, 1:50 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
250 PM MDT Sun Sep 12 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 250 PM MDT Sun Sep 12 2021

Tonight...a weather disturbance moves off the Colorado front range
along the Palmer Divide late this afternoon entering far eastern
Colorado around 6 PM MDT then into parts of western Kansas and
extreme southwest Nebraska around 8 PM MDT (9 PM CDT). Activity
should diminish late this evening and end around or shortly after
midnight. The threat for severe weather exists generally along
and west of Highway 83. Low temperatures are expected to be in the
mid 50s to around 60.

Monday...the forecast area will be under zonal flow aloft. Another
weather system per 700-500mb relative humidity moves into the area
west of Highway 83 toward late afternoon, continuing east after
midnight. Given the better 700-500mb moisture and upper jet support
the current forecast pops favoring areas along and north of the
interstate looks good. High temperatures are expected to be in the
mid 80s to mid 90s. Low temperatures are expected to be in the
low 50s to low 60s.

Tuesday...the upper flow shifts slightly to the northwest as an
upper trough moves into the area late in the day and out of the area
during the evening. Slight chance and chance pops continue along and
north of the interstate in the morning with increasing chances for
showers and thunderstorms moving into the northwest half of the area
in the afternoon associated with the upper trough. Precipitation
chances decrease quickly from northwest to southeast in the evening
with dry conditions after midnight as the upper trough exits and
moisture availability decreases. Blending the better performing
temperature guidance from the past 5 days yields afternoon
temperatures in the low 70s to low 80s, very similar to the NBM
guidance. Low temperatures are expected to fall into the upper 40s
to mid 50s as a 1015mb surface high noses into the area from the
northeast.

Wednesday...dry conditions are expected. Blending the handful of
temperatures that have performed the best over the past several days
supports the NBM forecast highs in the low to mid 80s.

.LONG TERM...(Wednesday night through Sunday)
Issued at 230 PM MDT Sun Sep 12 2021

At the start of the long term period, model guidance shows a north-
northwesterly flow over the CWA as the CWA is underneath the
backside of a weak subtropical trough on Wednesday night. On
Thursday, the CWA sees the flow aloft turn more westerly as a ridge
moves into the southwestern CONUS with the aforementioned trough
moving eastward. Going into Friday, long term models start to show a
stronger ridge developing in the northwestern CONUS though the GFS
shows a slower and more suppressed trough development compared to
the ECMWF. By Saturday, the CWA looks to be underneath the ridge as
it advances eastward. Going into Sunday, a trough starts to move
into the Pacific Northwest with ECMWF having a quicker progression
than the GFS. By Sunday night, the ECMWF shows the trough base north
of the CWA while the GFS shows the CWA underneath the front portion
of the trough off to the west. As there is some uncertainty here
between long term models, this situation will be monitored to see if
there is better agreement in future runs.

At the surface, the CWA looks to stay mostly dry during the long
term period as minimal precipitation chances are seen especially
underneath the ridge. Elevated fire weather conditions could
potentially be a concern for the far western portions of the CWA on
Thursday and Friday with forecasted minimum RH values near or just
below 20%. Near critical fire weather conditions are possible on
Saturday and Sunday for the western half of the CWA as forecasted
minimum RH values look to be as low as 13-14% in this area. The
limiting factor currently for fire weather is found in the maximum
wind gusts as they look to come close, but not not quite meet fire
weather criteria at a little above 20 mph each day. This situation
will be monitored in case these conditions change.

The Tri-State area expects daytime highs on Thursday and Friday in
the upper 80s to lower 90s range followed by highs on Saturday in
the upper 80s to middle 90s. Sunday's daytime highs look to be in
the lower to middle 90s. The Tri-State area sees overnight lows on
Wednesday between the lower 50s and lower 60s with the remainder of
the long term period seeing overnight lows in the middle 50s to
middle 60s range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1100 AM MDT Sun Sep 12 2021

KGLD...VFR conditions are currently expected through the period.
North winds around 12kts at taf issuance will continue through
about 19z before veering to the northeast then east this afternoon
and speeds around 10kts. For this evening winds remain from the
northeast and east at speeds up to 10kts then become light and
variable after midnight. There is enough confidence to introduce a
chance of thunderstorms impacting the terminal in the 02z-04z
timeframe. Primary hazards are outflow wind gusts up to 45kts,
possibly higher given a favorable environment for even stronger
gusts. Stratus and sub VFR cigs may develop in the 11z-16z
timeframe.

KMCK...VFR conditions are currently expected through the period. A
northeast wind around 10kts at taf issuance will veer to the east
at similar speeds this afternoon and continue for the overnight
hours before becoming light and variable. Showers and
thunderstorms cant be ruled out and should they occur happen in
the 05z-08z timeframe. At this time given the low confidence they
will not be included in the forecast. Stratus and sub VFR cigs may
develop in the 09z-16z timeframe.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...076
AVIATION...99
Hazardous weather outlook, Sep 12, 2:00 PM MST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
300 PM MDT Sun Sep 12 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
300 PM MDT Sun Sep 12 2021 /400 PM CDT Sun Sep 12 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There are Marginal and Slight risk areas for potential severe
thunderstorms from 5 PM MDT (6 PM CDT) to 10 PM MDT (11 PM CDT). The
area of focus will be mainly along and west of Highway 83. The
primary hazards are wind gusts up to 70 mph and hail up to one inch
in diameter. The strong wind gusts may produce some blowing dust and
reduced visibilities.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a Marginal risk for severe thunderstorms Monday afternoon
and evening for areas mainly along and north of Interstate 70 and
west of Highway 83.

Elevated fire weather conditions are possible Thursday afternoon
across far eastern Colorado.

Elevated fire weather conditions are possible Friday, Saturday and
Sunday afternoons along and west of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 5 PM MDT (6 PM CDT) to 10 PM
MDT (11 PM CDT) for those along and west of Highway 83.

In the hours before

Special weather statement, Sep 12, 3:35 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
435 PM MDT Sun Sep 12 2021

COZ091-122300-
Kit Carson County CO-
435 PM MDT Sun Sep 12 2021

...A strong thunderstorm will impact portions of northwestern Kit
Carson County through 500 PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Arriba, or 12 miles northwest of Flagler, moving east
at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

This includes Interstate 70 in Colorado between mile markers 391 and
410.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.

&&

LAT...LON 3957 10315 3957 10280 3921 10277 3922 10315
TIME...MOT...LOC 2234Z 276DEG 29KT 3943 10323

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

TT

The radar

The Goodland radar (KGLD), 115 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
September 12, 3:57 PM MST
Where
Kit Carson County, 16.32 mi N of Flagler
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.533, -103.024

Mesonet station reported a 59 mph thunderstorm wind gust at location.

Thunderstorm Wind, Cheyenne

When
September 12, 5:16 PM MST
Where
Cheyenne County, 4.67 mi SSW of Wild Horse
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.760, -103.040

Report received of an estimated 50 to 60 mph thunderstorm wind gust at location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985277, 985283.